Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 269, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 17, 2003, 5:01 PM EDT for Glascock County, Jefferson County, Washington County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2003, 5:01 PM EDT (21:01 UTC)
- Expired
- May 17, 2003, 5:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
Counties Glascock County, GA, Jefferson County, GA, Washington County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:00 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1351 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 172101
SVRATL
GAC125-163-303-172145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
459 PM EDT SAT MAY 17 2003
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GLASCOCK COUNTY IN EAST CENTRAL GEORGIA
JEFFERSON COUNTY IN EAST CENTRAL GEORGIA
EASTERN WASHINGTON COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 545 PM EDT
* AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS FROM 10 MILES WEST OF MITCHELL TO
HARRISON...MOVING NORTHEAST AT 15 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...AVERA...
BARTOW...DAVISBORO...EDGE HILL...GIBSON...HARRISON...LOUISVILLE...
MITCHELL...RIDDLEVILLE...STAPLETON AND WRENS.
A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND BE PREPARED TO ACT QUICKLY.
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 65 MPH CAN BE
EXPECTED IN THE WARNED AREA.
THESE STORMS CONTAIN VERY HEAVY RAIN. EXPECT 1 TO 2 INCHES OF RAIN IN
AN HOUR. THIS CAN CAUSE BRIEF FLOODING OF ROADS.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3314 8227 3309 8230 3293 8228 3282 8251
3278 8270 3312 8290 3332 8259 3332 8235
3319 8227
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:00 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, May 17, 4:00 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 400 PM EDT SAT MAY 17 2003 .OVERVIEW... SOUTHERLY FLOW OUT AHEAD OF LOW PRESSURE SYSTEM ACROSS LA/AR AREA PROVIDING PLENTIFUL MOISTURE TO THE REGION. BACKDOOR WEDGE FRONT WITH EASTERN COASTAL SURFACE HIGH ALONG WITH ADVANCING OUTFLOW BOUNDARY ACROSS AL FROM SURFACE LOW SHOULD PROVIDE AMPLE TRIGGER FOR SHOWERS AND THUNDERSTORMS ACROSS GA THIS EVENING. .SHORT TERM... SEVERAL ISSUES OF CONCERN THIS AFTERNOON AND EVENING. TORNADO WATCH CONTINUES ACROSS NORTH AND EAST GA. OUTFLOW BOUNDARY FROM AL CONTINUES SLOW MARCH EASTWARD. WEAKENING SHOULD CONTINUE AS PUSHES AWAY FROM UPPER LEVEL SUPPORT...HOWEVER...SHOULD PROVIDE SUFFICIENT SURFACE OUTFLOW THAT MAY SUPPORT CLUSTER CELL DEVELOPMENT THIS LATE AFTERNOON AND EVENING AS BOUNDARIES PUSH INTO HIGHLY UNSTABLE MOIST AIR. ADDITIONAL BACKDOOR FRONT EAST OF MCN TO ATL NORTH WILL ACT AS ANOTHER TRIGGER FOR DEVELOPMENT THIS EVENING EVIDENT IN LATEST RADAR IMAGERY. WEDGE FRONT AIDING IN EASTERLY LOW LEVEL FLOW INCREASING HELICITIES AND THUS SUPPORTING ROTATION IN THOSE STORMS THAT DO DEVELOP IN WARM SECTOR REGION...RESULTING IN TORNADO WATCH. SECONDARY CONCERN WILL BE NEED FOR FLOOD WATCH AND WILL MONITOR THIS CLOSELY INTO LATE AFTERNOON AND EARLY EVENING. WITH VERY MOIST SOILS FROM PAST TWO WEEKS...ANY ORGANIZED CONVECTION MAY POSE WIDER SCALE FLASH FLOOD THREAT...AND NEED FOR WATCH MAY OCCUR. OVERALL...CONVECTIVE MESOSCALE WEATHER PATTERN CONTINUES INTO SUNDAY AS MOIST UNSTABLE AIR MASS REMAINS WITH WEAK SHEARED UPPER ENERGY. CONVECTIVE DEVELOPMENT AXIS AT THIS TIME APPEARS TO BE ALONG A LINE FROM SOUTH OF ATL TO CSG SUNDAY AFTERNOON. WITH HIGH PW NEAR 2 INCH WILL CONTINUE CLOSE MONITOR OF FLASH FLOOD THREAT ON SUNDAY. .EXTENDED... MOIST UNSTABLE AIR MASS PERSISTS THROUGH EARLY NEXT WEEK UNTIL CANADIAN HIGH SWEEPS INTO REGION LATE TUESDAY. AS IT APPEARS NOW...THIS WILL BRING DRY WEATHER INTO THE FIRST PART OF THE MEMORIAL DAY WEEKEND. .PRELIMINARY POINT TEMPS/POPS... KATL 67 81 65 79 / 60 50 50 40 KAHN 64 79 64 77 / 60 50 50 40 KGVL 64 77 62 74 / 60 50 50 40 KRMG 67 82 64 81 / 60 50 50 40 KCSG 70 87 68 85 / 50 40 50 40 KMCN 68 86 67 83 / 50 40 50 40 .ATL WATCHES/WARNINGS/ADVISORIES... GA...TORNADO WATCH UNTIL 8 PM EDT FOR N AND NE GA. JCD
Hazardous weather outlook, May 17, 10:55 AM EDT, 6 hours 6 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-171830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1055 AM EDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING. .SYNOPSIS... A WEAK BACK DOOR COLD FRONT WILL MOVE INTO NORTH GEORGIA THIS EVENING. AHEAD OF THE FRONT VERY MOIST AND UNSTABLE AIR REMAINS OVER THE STATE. .PRIMARY HAZARD... THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. THE MOST LIKELY TIME FOR STORMS WILL BE FROM NOON UNTIL 7 PM. THE GREATEST THREAT OF SEVERE WEATHER WILL BE NORTH OF A LINE FROM COLUMBUS TO MACON AND WEST OF A LINE FROM MACON TO CUMMING TO BLUE RIDGE. HOWEVER THE REMAINDER OF NORTH AND CENTRAL GEORGIA OUTSIDE THIS AREA COULD SEE POSSIBLE SEVERE THUNDERSTORMS. .DISCUSSION... VERY UNSTABLE AIR IS IN PLACE OVER NORTH AND CENTRAL GEORGIA. CAPES ARE BETWEEN 2000 AND 2500 WITH LIFTED INDICES BETWEEN MINUS 5 AND MINUS 7. A MESOSCALE CONVECTIVE SYSTEM WHICH DEVELOPED DURING THE NIGHT ALONG THE MISSISSIPPI RIVER IS MOVING EASTWARD. THIS COMPLEX OF THUNDERSTORMS WILL BE APPROACHING THE NORTHWEST CORNER OF THE STATE SHORTLY AFTER NOON AND THEN MOVE ACROSS NORTH GEORGIA BY MID AFTERNOON AND INTO CENTRAL GEORGIA BY LATE AFTERNOON OR EARLY EVENING. EVEN IF THIS COMPLEX WEAKENS...OUTFLOW BOUNDARIES FROM THIS COMPLEX WILL LIKELY TRIGGER THUNDERSTORMS ACROSS THE AREA. STRONG DAMAGING WINDS ARE POSSIBLE AND WITH RELATIVELY COLD AIR ALOFT... LARGE HAIL IS ALSO A POSSIBILITY. BY 7 PM MOST OF THE AREA SHOULD BECOME MORE STABLE AS RAIN COOLED AIR PREDOMINATES. .FOR SPOTTERS... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION. .DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY...EXCEPT THURSDAY. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, May 17, 4:39 PM EDT, 22 minutes before
GAZ021-033-172115- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 439 PM EDT SAT MAY 17 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...INTENSE LIGHTNING AND GUSTY WINDS IN CHEROKEE AND FULTON COUNTIES UNTIL 515 PM EDT... AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM SOUTHEAST OF HOLLY SPRINGS...MOVING NORTHEAST AT 10 MPH. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 515 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Local storm report, May 17, 5:01 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
501 PM EDT SAT MAY 17 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM SANDERSVILLE GA 0.88 INCH HAIL
05/17/03 WASHINGTON REPORTED BY WASHINGTON
COUNTY EMA.The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:31 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Putnam | 29 min |
| May 17, 2:34 PM EDT | Severe Thunderstorm Warning | FFC | Henry, Newton | 26 min |
| May 17, 3:00 PM EDT | Severe Thunderstorm Warning | FFC | Greene, Hancock, Putnam | 30 min |
| May 17, 3:02 PM EDT | Severe Thunderstorm Warning | FFC | Newton | 28 min |
| May 17, 3:27 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin | 33 min |
| May 17, 3:31 PM EDT | Severe Thunderstorm Warning | FFC | Hancock | 29 min |
| May 17, 3:35 PM EDT | Severe Thunderstorm Warning | FFC | Washington | 25 min |
| May 17, 4:01 PM EDT | Severe Thunderstorm Warning | FFC | Hancock | 29 min |
| May 17, 4:29 PM EDT | Severe Thunderstorm Warning | FFC | Hancock | 31 min |
| May 17, 4:54 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee, Forsyth, Fulton | 36 min |
| May 17, 5:08 PM EDT | Severe Thunderstorm Warning | FFC | Murray, Whitfield | 37 min |
| May 17, 5:30 PM EDT | Severe Thunderstorm Warning | FFC | Forsyth | 30 min |
| May 17, 5:44 PM EDT | Severe Thunderstorm Warning | FFC | Gordon, Jefferson, Murray, Washington | 31 min |
| May 17, 5:58 PM EDT | Severe Thunderstorm Warning | FFC | Johnson | 32 min |
| May 17, 6:15 PM EDT | Severe Thunderstorm Warning | FFC | Jefferson | 30 min |
| May 17, 6:18 PM EDT | Severe Thunderstorm Warning | FFC | Gordon | 27 min |
| May 17, 6:24 PM EDT | Severe Thunderstorm Warning | FFC | Forsyth, Hall | 36 min |
| May 17, 6:27 PM EDT | Severe Thunderstorm Warning | FFC | Johnson, Washington | 33 min |
| May 17, 6:37 PM EDT | Severe Thunderstorm Warning | FFC | Bartow | 23 min |
| May 17, 6:45 PM EDT | Flash Flood Warning | FFC | Gordon | 2 hr |
| May 17, 6:47 PM EDT | Severe Thunderstorm Warning | FFC | Gordon | 28 min |
| May 17, 7:00 PM EDT | Severe Thunderstorm Warning | FFC | Bartow | 30 min |
| May 17, 7:21 PM EDT | Flash Flood Warning | FFC | Bartow | 114 min |
| May 17, 7:50 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel | 25 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.